Electronic Journal of Probability

Competing super-Brownian motions as limits of interacting particle systems

Richard Durrett, Leonid Mytnik, and Edwin Perkins

Full-text: Open access

Abstract

We study two-type branching random walks in which the birth or death rate of each type can depend on the number of neighbors of the opposite type. This competing species model contains variants of Durrett's predator-prey model and Durrett and Levin's colicin model as special cases. We verify in some cases convergence of scaling limits of these models to a pair of super-Brownian motions interacting through their collision local times, constructed by Evans and Perkins.

Article information

Source
Electron. J. Probab., Volume 10 (2005), paper no. 35, 1147-1220.

Dates
Accepted: 9 September 2005
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464816836

Digital Object Identifier
doi:10.1214/EJP.v10-229

Mathematical Reviews number (MathSciNet)
MR2164042

Zentralblatt MATH identifier
1111.60030

Subjects
Primary: 60G57: Random measures
Secondary: 60G17: Sample path properties

Keywords
super-Brownian motion interacting branching particle systems collision local time competing species measure-valued diffusions

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Durrett, Richard; Mytnik, Leonid; Perkins, Edwin. Competing super-Brownian motions as limits of interacting particle systems. Electron. J. Probab. 10 (2005), paper no. 35, 1147--1220. doi:10.1214/EJP.v10-229. https://projecteuclid.org/euclid.ejp/1464816836


Export citation

References

  • Barlow, Martin T.; Evans, Steven N.; Perkins, Edwin A. Collision local times and measure-valued processes. Canad. J. Math. 43 (1991), no. 5, 897–938.
  • Bass, Richard F.; Perkins, Edwin A. Countable systems of degenerate stochastic differential equations with applications to super-Markov chains. Electron. J. Probab. 9 (2004), no. 22, 634–673 (electronic).
  • Bramson, M.; Durrett, R.; Swindle, G.. Statistical mechanics of crabgrass. Ann. Probab. 17 (1989), no. 2, 444–481.
  • J. Cox, R. Durrett, and E. Perkins, Rescaled Particle Systems Converging to Super-Brownian Motion. In M. Bramson and R. Durrett, editors, Perplexing Problems in Probability. Festschrift in Honor of Harry Kesten, pages 269–284, Birkhäuser Boston, 1999.
  • Cox, J. Theodore; Durrett, Richard; Perkins, Edwin A. Rescaled voter models converge to super-Brownian motion. Ann. Probab. 28 (2000), no. 1, 185–234.
  • Dawson, D. A. Geostochastic calculus. Canad. J. Statist. 6 (1978), no. 2, 143–168.
  • Dawson, Donald A.; Etheridge, Alison M.; Fleischmann, Klaus; Mytnik, Leonid; Perkins, Edwin A.; Xiong, Jie. Mutually catalytic branching in the plane: finite measure states. Ann. Probab. 30 (2002), no. 4, 1681–1762.
  • Dawson, Donald A.; Perkins, Edwin A. Long-time behavior and coexistence in a mutually catalytic branching model. Ann. Probab. 26 (1998), no. 3, 1088–1138.
  • Donnelly, Peter; Kurtz, Thomas G. Particle representations for measure-valued population models. Ann. Probab. 27 (1999), no. 1, 166–205.
  • Durrett, R. Predator-prey systems. Asymptotic problems in probability theory: stochastic models and diffusions on fractals (Sanda/Kyoto, 1990), 37–58, Pitman Res. Notes Math. Ser., 283, Longman Sci. Tech., Harlow, 1993.
  • R. Durrett and S. Levin. Allelopathy in spatially distributed populations. J. Theor. Biol. 185:165–172, 1997.
  • Durrett, Richard; Perkins, Edwin A. Rescaled contact processes converge to super-Brownian motion in two or more dimensions. Probab. Theory Related Fields 114 (1999), no. 3, 309–399.
  • Durrett, Richard. Probability: theory and examples. Second edition. Duxbury Press, Belmont, CA, 1996. xiii+503 pp. ISBN: 0-534-24318-5
  • Dynkin, Eugene B. An introduction to branching measure-valued processes. CRM Monograph Series, 6. American Mathematical Society, Providence, RI, 1994. x+134 pp. ISBN: 0-8218-0269-0
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8
  • Evans, Steven N.; Perkins, Edwin A. Measure-valued branching diffusions with singular interactions. Canad. J. Math. 46 (1994), no. 1, 120–168.
  • Evans, Steven N.; Perkins, Edwin A. Collision local times, historical stochastic calculus, and competing superprocesses. Electron. J. Probab. 3 (1998), No. 5, 120 pp. (electronic).
  • Fleischmann, Klaus; Mytnik, Leonid. Competing species superprocesses with infinite variance. Electron. J. Probab. 8 (2003), no. 8, 59 pp. (electronic).
  • Harris, Theodore E. The theory of branching processes. Die Grundlehren der Mathematischen Wissenschaften, Bd. 119 Springer-Verlag, Berlin; Prentice-Hall, Inc., Englewood Cliffs, N.J. 1963 xiv+230 pp. (29 #664)
  • Ikeda, Nobuyuki; Watanabe, Shinzo. Stochastic differential equations and diffusion processes. North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York; Kodansha, Ltd., Tokyo, 1981. xiv+464 pp. ISBN: 0-444-86172-6
  • Jacod, Jean; Shiryaev, Albert N. Limit theorems for stochastic processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 288. Springer-Verlag, Berlin, 1987. xviii+601 pp. ISBN: 3-540-17882-1
  • Kuznetsov, S. E. Regularity properties of a supercritical superprocess. The Dynkin Festschrift, 221–235, Progr. Probab., 34, Birkhäuser Boston, Boston, MA, 1994.
  • Liggett, Thomas M. Interacting particle systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 276. Springer-Verlag, New York, 1985. xv+488 pp. ISBN: 0-387-96069-4
  • C. Mueller and R. Tribe, Stochastic pde's arising from the long range contact and long range voter processes. Probabability Theory and Related Fields, 102 (1995), 519-546.
  • Mytnik, Leonid. Uniqueness for a competing species model. Canad. J. Math. 51 (1999), no. 2, 372–448.
  • Perkins, Edwin. Dawson-Watanabe superprocesses and measure-valued diffusions. Lectures on probability theory and statistics (Saint-Flour, 1999), 125–324, Lecture Notes in Math., 1781, Springer, Berlin, 2002.
  • Walsh, John B. An introduction to stochastic partial differential equations. École d'été de probabilités de Saint-Flour, XIV–-1984, 265–439, Lecture Notes in Math., 1180, Springer, Berlin, 1986.